Alert archive / Montana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 21, NWS Glasgow, MT

July 4, 1998Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 4, 1998, 1:00 AM MDT for Phillips County, Montana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 1998, 1:00 AM MDT (07:00 UTC)
Expired
Jul 4, 1998, 2:05 AM MDT
In force
65 min
Issued by
NWS Glasgow, MT
Area
Whole counties

County Phillips County, MT

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 10:45 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 7.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 1998-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 1998-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WUUS1 KGGW 040702 RRA
SVRGGW
MTC071-040805-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
100 AM MDT SAT JUL 4 1998

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHILLIPS COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 205 AM MDT

* AT 1258 AM MDT... GLASGOW DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 21 MILES SOUTH OF MALTA OR 11 MILES EAST SOUTHEAST
  OF PHILLIPS MOVING NORTH NORTHEAST AT 15 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.


DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

DEAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 8:45 PM MDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 3, 8:45 PM MDT, 4 hours 15 minutes before
MTZ016>027-040800-

NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
845 PM MDT FRI JUL 3 1998

UPPER S/WV RIDGE AXIS MOVES FROM ALONG THE ROCKIES ONTO THE PLAINS WITH
THE TROUGH OVER THE WEST COAST MOVING FURTHER INLAND...KEEPING MONTANA
IN SOUTHWEST FLOW THROUGH THE WEEKEND. PLENTY OF MOISTURE AND VERTICAL
MOTION ASSOCIATED WITH S/WVS IN SOUTHWEST FLOW WILL HELP SPAWN
THUNDERSTORMS EACH DAY EAST OF THE DIVIDE. STORMS CURRENTLY IN CENTRAL
MONTANA SHOULD MOVE INTO THE NORTHEST TONIGHT. STILL UNSURE IF STORMS
WILL MAINTAIN CURRENT STRENGTH AS THEY MOVE FURTHER EAST...BUT LOOKING
FOR AT LEAST SOME DECREASE IN STRENGTH AS THEY DO ENTER THE NORTHEAST.
WILL NOT MAKE CHANGES TO ZONES. LOCKHART

GGW 3443 060/080/060/080
GDV 3343 061/081/061/081

In the hours before

Local storm report, Jul 4, 12:34 AM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1234 AM MDT SAT JUL 04 1998

TIME(MST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0908 PM    20 S SUN PRAIRIE          MT   .75 INCH HAIL
07/03/98   PHILLIPS

0945 PM    5 S SUN PRAIRIE           MT   1.75 INCH HAIL
07/03/98   PHILLIPS
Local storm report, Jul 4, 12:34 AM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1234 AM MDT SAT JUL 04 1998

TIME(MST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0908 PM    20 S SUN PRAIRIE          MT   .75 INCH HAIL
07/03/98   PHILLIPS

0945 PM    5 S SUN PRAIRIE           MT   1.75 INCH HAIL
07/03/98   PHILLIPS

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:06 PM MDTSevere Thunderstorm WarningGGWPhillips64 min
Jul 3, 10:55 PM MDTSevere Thunderstorm WarningGGWGarfield65 min
Jul 3, 11:09 PM MDTSevere Thunderstorm WarningGGWPhillips61 min
Jul 3, 11:39 PM MDTFlash Flood WarningGGWGarfield, Phillips116 min
Jul 4, 1:43 AM MDTSevere Thunderstorm WarningGGWValley62 min
Jul 4, 2:52 AM MDTSevere Thunderstorm WarningGGWValley58 min
Jul 4, 4:54 PM MDTSevere Thunderstorm WarningGGWDaniels61 min
Jul 4, 5:11 PM MDTSevere Thunderstorm WarningGGWValley64 min
Jul 4, 5:39 PM MDTFlash Flood WarningGGWDaniels2 hr
Jul 4, 5:47 PM MDTSevere Thunderstorm WarningGGWDaniels63 min
Jul 4, 5:50 PM MDTSevere Thunderstorm WarningGGWPetroleum65 min

Nearby

Severe Thunderstorm Warnings in Montana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.